Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effects
Sep 15, 2003

Hi Dr.

Are the side effects from the powerful drug therapies permanent? That is, lipodistrophy, wasting esp. nausea just something all treated have to deal w/ or is it a matter of informed dialogue between doc and patient along w/ the increased options (new PIs,t-20, TRAIL) that are available? Thank you dearly

Harris

Response from Dr. Boyle

Some side effects, for example nausea, can be transitory and resolve while continuing therapy while others can be quite persistent, such as lipodystrophy. Still, there is some evidence that changing therapies, for example from stavudine (d4T) to abacavir, may help and some of the newer medications may have very low rates of metabolic complications and lipodystrophy. In the GS 903 trial, the regimen of efavirenz, tenofovir and lamivudine had a rate of lipodystrophy of only 1% at the end of 96 weeks of therapy, which is encouraging regarding the likelihood that rates of lipodystrophy can be improved on the regimens we are using today. Also, there is a growing amount of evidence that lipodystrophy and some other complications of therapy are related to the patients T cells when starting therapy and that higher T cells (over 350) when therapy is begun may decrease the risk of the patient encountering these problems. So, a combination of starting relatively early, with the right regimen, may limit the risk of serious complications.



Previous
Which HAART regimens are least likely to cause nausea and vomiting?
Next
HAART therapy and Hypertension

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement